Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

October 26, 2016Faribault County, Freeborn County, Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 26, 2016, 12:27 AM CDT for Faribault County, Freeborn County, Martin County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2016, 12:27 AM CDT (05:27 UTC)
Expired
Oct 26, 2016, 3:30 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS83 KMPX 260527
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 AM CDT WED OCT 26 2016
 
MNZ082-083-091>093-260830-
MARTIN-WATONWAN-FREEBORN-FARIBAULT-BLUE EARTH-
1227 AM CDT WED OCT 26 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MARTIN...WATONWAN...FREEBORN...FARIBAULT...BLUE EARTH...

AT 1223 AM CDT...SEVERAL HOURS OF MODERATE TO HEAVY RAINFALL HAS
OCCURRED ACROSS PARTS OF SOUTH CENTRAL MINNESOTA. LOCAL RADAR
INDICATED UP TO THREE INCHES OF HAS FALLEN NEAR TRUMAN...AMBOY AND
WELLS SINCE EARLIER TONIGHT.  ANOTHER HALF INCH TO INCH OF RAIN
WILL BE POSSIBLE ACROSS THE AREA LEADING TO LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...FAIRMONT...BLUE EARTH...WELLS...WINNEBAGO...SHERBURN...
TRUMAN...TRIMONT...CLARKS GROVE...MINNESOTA LAKE...
WELCOME AND ELMORE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 21.
 INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 173.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 28.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4351 9485 4384 9484 4384 9485 4385 9483
      4395 9483 4378 9305 4350 9306
TIME...MOT...LOC 0523Z 180DEG 0KT 4374 9404 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 26, 12:07 AM CDT, 20 minutes earlier.

Area forecast discussion, Oct 26, 12:07 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT WED OCT 26 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Oct 25 2016

Early afternoon water vapor imagery together with GFS 500mb heights
and winds showed a longwave trough over New England, with a subtle
low-amplitude shortwave over the western Dakotas. Over the next 24
hours this subtle shortwave will strengthen as the aforementioned
longwave trough retards its progression eastward. Ageostrohpic
divergence in response to the upper level curvature will lead to
rising air which will cause a surface low to track across Iowa. A
broad area of H850 Fgen will develop north of the surface low, and
this focused area of ascent will lead to 1 to 2 inches of rain across
southeast MN and west central WI overnight. At this point is
appears the that the heaviest rain will fall east of Redwood
Falls, south of Lakeville MN, and north of I-90. HiRes models show
convection developing after 00Z, so lifted the chances for thunder
a bit north up to the southern Metro.

Looking ahead, forecast soundings maintain the boundary layer
moisture along with weak omega, so continued with pops Wednesday
morning as there will likely be some lingering light rain and
drizzle. No sunshine is expected for Wednesday, and high temps will
only warm a couple of degrees into the mid 40s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Oct 25 2016

The longer term concerns remain the development of the western
coast trough and ridging ahead of the western CONUS energy with
warming over the area early in period...followed by overall timing
issues of fronts into the weekend.

Models continue to show strong trough over the west coast this
week...with embedded short wave energy ejected eastward affecting
our region. The next wave moves in on Friday...with decent WAA
pattern ahead of the associated surface front. This should provide
some lower 70s to the southwest with fropa...and dependent on
overall opaqueness of cloud cover. Clouds should be increase as
the front arrives...but moisture remains limited with this
system...and better forcing north and rather post frontal. We
warmed SUPERBLEND guidance a few degrees...closer to MOSGUIDE...
with 850mb temps progged in the upper teens.

The models diverge into the remainder of the period with the 12z
ECMWF a bit more amplified with the next short wave for Saturday.
The GFS is currently more progressive with the wave...but both a
pointing to a more post frontal rain shower risk with the system.
We expanded the coverage area of small pops for about the northern
two thirds of the CWA. Another wave approaches the area around
Halloween...but this will be dependent on timing of the west
coast energy. We will retain the small chance pops for this
period for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1207 AM CDT WED OCT 26 2016

Conditions will continue deteriorating overnight. IFR conditions
are now in place across western MN. Slow improvement expected Wed
afternoon.

KMSP...MVFR conditions will deteriorate to IFR around 10Z. The
heaviest rain and storm potential will likely remain across
southern MN.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR Cig possible. Wind VRB 5 kt.
Fri...VFR. Wind S 5-15 kt.
Sat...VFR with MVFR/-Shra possible. Wind N at 10g25 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Oct 25, 1:12 PM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 PM CDT TUE OCT 25 2016

MNZ064>070-073>078-082>085-091>093-261815-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
112 PM CDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE SOUTHERN
HALF OF MN. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>063-WIZ014>016-023>028-261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
112 PM CDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Special weather statement, Oct 25, 7:06 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT TUE OCT 25 2016

MNZ091-260030-
MARTIN-
706 PM CDT TUE OCT 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALPHA...OR
NEAR JACKSON IN JACKSON COUNTY...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SHERBURN AROUND 725 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DUNNELL.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 81 AND 91.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4370 9486 4377 9479 4361 9458 4354 9485
TIME...MOT...LOC 0006Z 234DEG 28KT 4358 9489

BORGHOFF
Special weather statement, Oct 25, 8:05 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT TUE OCT 25 2016

MNZ091-092-260145-
MARTIN-FARIBAULT-
805 PM CDT TUE OCT 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MARTIN AND
WEST CENTRAL FARIBAULT COUNTIES...

AT 804 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR TRIMONT TO NEAR FAIRMONT AIRPORT.
MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  FAIRMONT AROUND 810 PM CDT.
  BLUE EARTH AROUND 840 PM CDT.
  TRUMAN AND FROST AROUND 845 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GUCKEEN...ORMSBY...
FOXLAKE...NORTHROP...FAIRMONT AIRPORT...IMOGENE...HUNTLEY AND
GRANADA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 93 AND 123.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 6 AND 14.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4376 9486 4383 9486 4385 9470 4385 9445
      4359 9390 4358 9442
TIME...MOT...LOC 0104Z 264DEG 25KT 4379 9481 4363 9441

BORGHOFF
Special weather statement, Oct 26, 12:27 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 AM CDT WED OCT 26 2016

MNZ082-083-091>093-260830-
MARTIN-WATONWAN-FREEBORN-FARIBAULT-BLUE EARTH-
1227 AM CDT WED OCT 26 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MARTIN...WATONWAN...FREEBORN...FARIBAULT...BLUE EARTH...

AT 1223 AM CDT...SEVERAL HOURS OF MODERATE TO HEAVY RAINFALL HAS
OCCURRED ACROSS PARTS OF SOUTH CENTRAL MINNESOTA. LOCAL RADAR
INDICATED UP TO THREE INCHES OF HAS FALLEN NEAR TRUMAN...AMBOY AND
WELLS SINCE EARLIER TONIGHT.  ANOTHER HALF INCH TO INCH OF RAIN
WILL BE POSSIBLE ACROSS THE AREA LEADING TO LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...FAIRMONT...BLUE EARTH...WELLS...WINNEBAGO...SHERBURN...
TRUMAN...TRIMONT...CLARKS GROVE...MINNESOTA LAKE...
WELCOME AND ELMORE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 21.
 INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 173.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 28.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4351 9485 4384 9484 4384 9485 4385 9483
      4395 9483 4378 9305 4350 9306
TIME...MOT...LOC 0523Z 180DEG 0KT 4374 9404

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:06 PM CDTSpecial Weather StatementMPXMartin24 min
Oct 25, 8:05 PM CDTSpecial Weather StatementMPXMartin40 min
Oct 26, 3:45 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Martin3 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.